FDA to drug companies: Include risk warnings for GnRH agonists

November 4, 2010

The FDA has asked drug manufacturers to add new warnings to labeling of gonadotropin-releasing hormone agonists to alert patients and health care professionals to the potential risk of heart disease and diabetes in men treated with these medications for prostate cancer.

The FDA has asked drug manufacturers to add new warnings to labeling of gonadotropin-releasing hormone agonists to alert patients and health care professionals to the potential risk of heart disease and diabetes in men treated with these medications for prostate cancer.

In May, the FDA said that a preliminary and ongoing analysis found that patients receiving GnRH agonists were at a small increased risk for diabetes, heart attack, stroke, and sudden death. The new labels will include updates in the "Warnings and Precautions" section about these potential risks.

In February, a writing group from the American Heart Association, American Cancer Society, American Society for Radiation Oncology, and AUA issued a science advisory stating that androgen deprivation therapy can worsen heart risk factors and may increase the risk of heart attack and/or cardiac death, although the relationship between ADT and heart attack or cardiac death has not been definitively established.